EconPapers    
Economics at your fingertips  
 

Probability distribution of returns in the Heston model with stochastic volatility

Adrian Dragulescu and Victor Yakovenko ()

Quantitative Finance, 2002, vol. 2, issue 6, 443-453

Abstract: We study the Heston model, where the stock price dynamics is governed by a geometrical (multiplicative) Brownian motion with stochastic variance. We solve the corresponding Fokker-Planck equation exactly and, after integrating out the variance, find an analytic formula for the time-dependent probability distribution of stock price changes (returns). The formula is in excellent agreement with the Dow-Jones index for time lags from 1 to 250 trading days. For large returns, the distribution is exponential in log-returns with a time-dependent exponent, whereas for small returns it is Gaussian. For time lags longer than the relaxation time of variance, the probability distribution can be expressed in a scaling form using a Bessel function. The Dow-Jones data for 1982-2001 follow the scaling function for seven orders of magnitude.

Date: 2002
References: Add references at CitEc
Citations: View citations in EconPapers (50) Track citations by RSS feed

Downloads: (external link)
http://www.tandfonline.com/doi/abs/10.1080/14697688.2002.0000011 (text/html)
Access to full text is restricted to subscribers.

Related works:
Working Paper: Probability distribution of returns in the Heston model with stochastic volatility (2002) Downloads
Working Paper: Probability distribution of returns in the Heston model with stochastic volatility (2002)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:taf:quantf:v:2:y:2002:i:6:p:443-453

Ordering information: This journal article can be ordered from
http://www.tandfonline.com/pricing/journal/RQUF20

Access Statistics for this article

Quantitative Finance is currently edited by Michael Dempster and Jim Gatheral

More articles in Quantitative Finance from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().

 
Page updated 2019-11-08
Handle: RePEc:taf:quantf:v:2:y:2002:i:6:p:443-453